Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 304, NWS Midland/Odessa, TX

August 13, 2005Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 13, 2005, 4:57 PM CDT for Terrell County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2005, 4:57 PM CDT (21:57 UTC)
Expired
Aug 13, 2005, 5:45 PM CDT
In force
48 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 196 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 10.0 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2005-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1589 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2005-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1589 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
677 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 132159
SVRMAF
TXC443-132245-
/O.NEW.KMAF.SV.W.0304.050813T2157Z-050813T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
457 PM CDT SAT AUG 13 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWEST TERRELL COUNTY IN SOUTHWEST TEXAS

* UNTIL 545 PM CDT

* AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  SOUTHWEST OF SANDERSON...MOVING NORTH AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SANDERSON...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK SAFE
SHELTER AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3008 10256 2997 10243 3022 10217 3038 10235
      3028 10236 3027 10240 3026 10255

$$
1 follow-up statement
000 
WWUS54 KMAF 132226
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
525 PM CDT SAT AUG 13 2005

TXC443-132245-
/O.CON.KMAF.SV.W.0304.000000T0000Z-050813T2245Z/
TERRELL-
525 PM CDT SAT AUG 13 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT 
FOR SOUTHWEST TERRELL COUNTY...

AT 523 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8
MILES NORTH OF SANDERSON...MOVING NORTHEAST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...RURAL 
AREAS OF SOUTHWEST TERRELL COUNTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DEADLY CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN 
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK 
SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3008 10256 2997 10243 3022 10217 3038 10235
      3028 10236 3027 10240 3026 10255

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:41 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 13, 2:41 PM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
241 PM CDT SAT AUG 13 2005

.SHORT TERM...
POSSIBILITY OF PRECIPITATION IS HIGH FOR THE REMAINDER OF THE
AFTERNOON INTO TONIGHT AS DAYTIME HEATING... ABUNDANT MOISTURE... AND
REMAINING BOUNDARIES FROM LAST NIGHTS STORMS INTERACT TO INITIATE
STORMS.  LOOK FOR LOW LEVEL WINDS TO CONTINUE TO BRING UP GULF
MOISTURE WHILE MID TO UPPER LEVEL WINDS BRING UP PACIFIC MOISTURE.
KMAF 12Z PRECIPITABLE WATER THIS MORNING WAS 1.56 INCHES. COMBINING
THE MOISTURE AND EXPECTED LOW LEVEL CONVERGENCE ACROSS MUCH OF THE
AREA HAVE KEPT PREVIOUS FORECASTS LIKELY POPS IN THE NORTH
DECREASING TO CHANCE POPS ACROSS THE CENTRAL CWA.  NORTHERN ZONES
ARE FAVORED AS FRONT APPROACHES THE AREA... CONVECTION WILL LIKELY
OCCUR AHEAD OF THE FRONT.  HEAVY RAIN WILL BE POSSIBLE GIVEN ABOVE
AVERAGE KMAF MORNING AND AREA MODEL SOUNDING PWAT VALUES OF GREATER
THAN 1.5 INCHES.

PORTIONS OF LEA... ANDREWS... AND SCURRY COUNTIES RECEIVED HEAVY
RAIN OVER THE PAST 24 HOURS.  IF STORMS DEVELOP OVER THESE AREAS
WILL BE CONCERNED WITH FLASH FLOODING... BELIEVE MAIN HEAVY RAIN
THREAT WILL BE SUNDAY SO WILL ONLY HIGHLIGHT POTENTIAL TONIGHT IN
HWO.

.LONG TERM...
LIKE THE GFS HANDLING OF THE FRONT BRINGING IT THROUGH QUICKER
SUNDAY AS WIDESPREAD CONVECTION SHOULD AID ITS PROGRESS AND GFS
HAS PERFORMED BETTER THE LAST FEW FRONTS. THE COMBINATION OF
A DECENT LOW LEVEL FOCUS AND POTENT SHORTWAVES MAKE HEAVY RAINFALL
A CONCERN SUNDAY AND SUNDAY NIGHT ACROSS THE COUNTY WARNING AREA. WILL
THEREFORE ISSUE A FLASH FLOOD WATCH SUNDAY AND SUNDAY NIGHT AREAWIDE.
BUMPED POPS INTO THE LIKELY CATEGORY MANY AREAS SUNDAY AND SUNDAY
NIGHT.

ANOTHER SHORTWAVE TROUGH IN THE MID LEVEL FLOW WILL INTERACT WITH
AN UNSTABLE AIRMASS AND RESULT IN CHANCE POPS MONDAY. BY TUESDAY
THE UPPER RIDGE TO THE EAST BEGINS TO BUILD WESTWARD A BIT BUT
A SHEAR AXIS/COL REGION WILL EXIST AND INTERACT WITH AN UNSTABLE
AIR MASS. WILL CONTINUE CHANCE POPS TUESDAY.

BY WEDNESDAY THROUGH FRIDAY THE POPS SHOULD SHIFT TO THE WESTERN
HALF OF THE COUNTY WARNING AREA AS THE UPPER RIDGE CONTINUES TO
BUILD WESTWARD. WENT WITH SLIGHT POPS ACROSS THE HIGHER TERRAIN
AND ADJACENT PLAINS IN THE LOW LEVEL CONVERGENCE MAXIMUM.

THE LATER HALF OF NEXT WEEK WILL NEED TO BE WATCHED FOR THE NEXT
NORTHERN STREAM COLD FRONT.

COOLED HIGH TEMPERATURES SUNDAY AND MONDAY DUE TO SIGNIFICANT CLOUD
COVER AND PRECIPITATION EXPECTED. BEEFED UP QPF GRIDS SUNDAY AND
SUNDAY NIGHT. WENT WITH THE MAV SURFACE WINDS THROUGH MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              68  84  68  86 /  50  70  70  50
CARLSBAD NM                67  83  67  87 /  50  70  50  40
DRYDEN TX                  71  89  70  88 /  30  40  70  50
FORT STOCKTON TX           70  86  68  86 /  40  70  70  50
GUADALUPE PASS TX          65  77  63  82 /  50  70  50  40
HOBBS NM                   68  81  66  86 /  50  70  50  40
MARFA TX                   60  80  59  82 /  30  70  60  50
MIDLAND INTL AIRPORT TX    69  84  68  87 /  50  70  70  50
ODESSA TX                  70  86  69  90 /  50  70  70  50
WINK TX                    71  91  70  92 /  50  70  60  50

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM 6 AM MDT SUNDAY TO 6 AM MDT MONDAY FOR THE
     FOLLOWING ZONES: CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
     COUNTY...AND SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH FROM 7 AM CDT SUNDAY TO 7 AM CDT MONDAY FOR THE
     FOLLOWING ZONES: ANDREWS...BIG BEND
     AREA...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS
     AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE
     MOUNTAINS...HOWARD...LOVING...MARFA
     PLATEAU...MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO
     VALLEY...REAGAN...REEVES COUNTY AND UPPER TRANS
     PECOS...SCURRY...TERRELL...UPTON...VAN HORN AND HIGHWAY 54
     CORRIDOR...WARD...AND WINKLER.

&&

72/12
Hazardous weather outlook, Aug 13, 2:50 PM CDT, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
250 PM CDT SAT AUG 13 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-132200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
250 PM CDT SAT AUG 13 2005 /150 PM MDT SAT AUG 13 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TONIGHT.
THE MAIN THREAT WITH THESE STORMS WILL BE THE POTENTIAL FOR HEAVY
RAINFALL. A FEW OF THESE STORMS MAY ALSO BECOME SEVERE WITH HAIL
TO QUARTER SIZE AND 60 MPH WIND. THE GREATEST THREAT OF FLASH
FLOODING TONIGHT WILL BE ACROSS SOUTHEASTERN NEW MEXICO AND THE
NORTHERN PERMIAN BASIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE LIKELY ACROSS MUCH OF THE AREA SUNDAY AND
SUNDAY NIGHT. FLASH FLOODING WILL BE POSSIBLE AREAWIDE ON SUNDAY.
THE POSSIBILITY OF HAZARDOUS WEATHER THROUGH THE REMAINDER OF THE
WEEK IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING
GENERALLY ALONG AND NORTH OF THE PECOS RIVER.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 13, 4:33 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
433 PM CDT SAT AUG 13 2005

TXZ062-132230-
MIDLAND-
433 PM CDT SAT AUG 13 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN MIDLAND COUNTY.

A DEVELOPING STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST OF
VALLEY VIEW AT 433 PM CDT...MOVING NORTHEAST AT 10 MPH. THIS STORM
MAY PRODUCE SMALL HAIL AND LOCALLY STRONG WIND GUSTS TO 55 MPH.

PEOPLE IN NORTHEASTERN MIDLAND COUNTY...INCLUDING THE CITY OF
MIDLAND...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 7:02 PM CDTSevere Thunderstorm WarningMAFMidland58 min
Aug 13, 4:46 PM CDTSevere Thunderstorm WarningMAFMidland44 min
Aug 13, 5:45 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell19 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.